| Catalog Number |
1DLMC204 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Codes |
Hernia (2240); No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
06/17/2008
Type of Reportable Event
Serious Injury
Event or Problem Description
It was reported to gore that the patient underwent laparoscopic ventral hernia repair on (b)(6), 2004, whereby a gore® dualmesh® biomaterial was implanted.The complaint alleges that on (b)(6), 2008, and (b)(6), 2011, additional procedures occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: mesh implanted due to recurrence and adhesions.Mesh revised due to recurrence and bowel obstruction requiring bowel resection.Meshoma removed due to recurrence.Some of the mesh was found to be balled up and was removed.Additional event specific information was not provided.
Additional Manufacturer Narrative
Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant #1 preoperative complaints: ¿ (b)(6) 2004: (b)(6), md.Indications: ¿mr.(b)(6) is a pleasant 24-year-old obese white male who presents with recurrent ventral hernia.He was examined in the clinic and he was found to have a significant large hernia at this point.The risks, features and benefits of a laparoscopic possible open ventral hernia repair were explained to the patient.He agreed and consented to the procedure.¿ implant #1 procedure: laparoscopic ventral hernia repair with mesh, gore-tex dual-mesh style size 24 x 36 cm.[implant: gore® dualmesh® biomaterial, 1dlmc204/02850894, 26cm x 34cm x 2mm thick, oval].Implant #1 date: (b)(6) 2004 [hospitalization: (b)(6) 2004].(b)(6) 2004: (b)(6).Md [attending].Operative report.Assistant #1: (b)(6) , md, chief surgical resident.Preoperative diagnosis: large recurrent ventral hernia.Postoperative diagnosis: giant recurrent ventral hernia.Anesthesia: general.¿ wound classification: [no provided] ¿ procedure [op report dictated by dr.(b)(6)]: ¿the patient was brought to the operating room and placed supine on the operative table.A general anesthesia was administered per dr.Choi without difficulty.The abdomen was prepped and draped in the appropriate sterile fashion.Also, ioban large white drape was used.Continuing, the left upper quadrant was breached with a long riza-ribe needle.Pneumoperitoneum was achieved.Continuing, there was a 5-rnm trocar inserted per this area.Under direct camera vision, a 12-mm trocar was placed on the left lateral abdomen, as was a 12-mrn trocar in the right upper quadrant lateral abdomen.A 5-mm trocar was placed x 2 in the right lateral abdomen.Grasping forceps were introduced into the abdominal cavity along with a harmonic scalpel and large heavily incarcerated components of omental fat were evacuated and reduced from a very large ventral hernia.There were approximately three pockets of ventral herniation that were reduced of omental incarceration.Once complete, the hernia sac fascia outlines were measured and it was found to be approximately 24 x 36 cm.A size of gore-tex mesh was used to easily cover this defect.Once this was complete, this was marked and 0 ethibond sutures were placed on each edge of the mesh.The mesh was inserted sternally through the right upper quadrant lateral 12-mm port.Once that was complete it was unfurled in the abdominal cavity and carefully, meticulously and tediously, the mesh was positioned in the proper place.The ethibond sutures were brought out through small stab wounds in the superior, inferior and lateral aspects of the fascia utilizing a riza-ribe needle.Once that was complete, the mesh was tacked upward and was at 360 degrees circumferential peripheral tacking with the tacker.This device was used and there was good overlay and coverage of all fascia with the mesh.Continuing, riza-ribe needle was used to place a 0 vicryl sutures in all large port sites.The mesh was evaluated again and was found to be in good position and nice coverage over the hernia outpouchings on the abdominal wall.There is good fascial coverage.There was no extraneous bleeding.There were no foreign bodies left within the abdominal cavity.Pneumoperitoneum was relieved and the skin was closed with either running or interrupted 4-0 biosyn sutures without difficulty.The patient tolerated the procedure well.There were no complications.¿ ¿(b)(6) 2004: (b)(6)., md [attending].Operative report.Resident surgeon/assistant: (b)(6), md.Preoperative diagnosis: large recurrent ventral hernia.Postoperative diagnosis: giant recurrent ventral hernia.Anesthesia: general.¿ procedure: [op report signed by (b)(6), md.Operative report identical to dr.(b)(6) dictated report.] ¿ (b)(6) 2004: (b)(6) [author ni].Or intraop notes ¿implanted per dr.(b)(6) 2004.¿ implant sticker ¿dualmesh biomaterial.Lot: 02850894.Item: 1dlmc204.¿ implant #2, #3 preoperative complaints: ¿ (b)(6) 2005: (b)(6) md.Indications: ¿(b)(6) is a 25-year-old, white male who presented to the surgery clinic with a bulge in his abdomen.He is morbidly obese and has a history of a laparoscopic ventral hernia repair.A ct scan of the abdomen was completed which demonstrated the recurrence to the right of his previous laparoscopic mesh repair.Based on these findings, the risks, benefits and alternatives of a laparoscopic and possible open ventral hernia repair with mesh were explained to the patient and he elected to proceed with operation.¿ implant #2, #3 procedure: laparoscopic recurrent ventral hernia repair with mesh.[implant: gore® dualmesh® biomaterial x2, 1dlmc204/02862227 and 1dlmc204/02850893, both 26cm x 34cm x 2mm thick, oval].Implant #2, #3 date: (b)(6) 2005.[hospitalization: (b)(6), 2005].¿ (b)(6) 2005; (b)(6) , md.Operative report.Resident surgeon/assistant: scott armen, md.Pre- and postoperative diagnosis: recurrent ventral hernia.Anesthesia: general.Specimen: none.Estimated blood loss: minimal.Complications: none.¿ findings: ¿large recurrent ventral hernia.¿ ¿ procedure: ¿on (b)(6) 2005, mr.(b)(6) was transferred to the operating suite where he was placed in the supine position on the operating table.He was placed under general endotracheal anesthesia by dr.Blake.His abdomen was prepared with duraprep and he was draped in a standard sterile fashion.We began the operation by making a small left upper quadrant subcostal incision with the #15 blade.The veress needle was then placed into the peritoneal cavity.The veress needle could barely reach the peritoneal cavity given the patient's morbid obesity.We thus elected to proceed slightly to the left and made a second small incision with the #15 blade.An extended length veress needle was then used at palmer's point to enter the peritoneal cavity.The abdomen was then insufflated with carbon dioxide until adequate pressures were achieved, approximately 15 mmhg.With insufflation, a large bulge to the right of the abdominal midline was noticeable.It was tympanitic and filled with air.We then carefully made a lateral left upper quadrant incision with a #15 blade.Local anesthetic consisting of 5% marcaine was placed prior to making the incision.An 11 mm trocar was then carefully placed into the peritoneal cavity.The laparoscope was introduced.The veress needle had remained in place and there were no injuries apparent from our attempts at insufflation.The veress needle was then removed under direct visualization.There were no injuries apparent from initial trocar placement.There were adhesions in the central abdomen down to the right of the midline.A large hernia defect was present.There were several pockets also identified, surrounding this large hernia.Adhesions of omentum were present.There was no apparent bowel stuck up to the abdominal wall.We were able to navigate to a clean plane in the right abdomen through a window in the adhesions.Two additional trocars were then placed under direct visualization in the right abdomen.Once (sic) was placed in the right upper quadrant and one was placed in the right lower quadrant.Both 11 mm trocars were placed under direct visualization with the laparoscope.We then placed a 4 trocar in the left lower quadrant, again under direct visualization with the laparoscope.An extensive adhesiolysis was then completed using the harmonic scalpel and blunt black graspers.We took down adhesions just to the right of the previous mesh repair with the harmonic scalpel.Hemostasis was excellent throughout the entirety of the adhesiolysis.Given the patient's size, the dissection was extremely difficult and we proceeded cautiously and without complication.Once all adhesions of omentum were taken down, a large defect wa3 present.We measured this defect including the several pockets adjacent to this inferiorly at approximately 45 x 45 cm.The central portion of his abdominal fascia was apparently qone, and he did have a massive recurrent ventral hernia present.We delivered two of the largest pieces of the gore dual mesh into the field.We trimmed the edges of these two pieces and secured these two together using a running locking suture of 2-0 prolene.This created a large sheet of dual mesh which would cover our hernia defect.The mesh was then marked for orientation with the sterile marking pen.Eight circumferential sutures of 0 ethibond were then placed in the mesh.The mesh was then rolled.Because it was so thick, we had to extend our left upper quadrant trocar site for placement.Mesh was then delivered into the abdominal cavity and rolled.Because it was so thick, we had to extend out left upper quadrant trocar site for placement.This was technically demanding, especially given the patient's obesity.0 vicryl fascial sutures were then placed at the extended trocar site in the left upper quadrant.This enabled maintenance of pneumoperitoneum throughout the remainder of the case.We then marked out the proposed sites on the abdominal surface where the eight sequential sutures would be placed.We had previously placed markings with a sterile marking pen prior to delivering the mesh intra-abdominally.At this point, we did make small incisions with the #l5 blade at all sites.We then sequentially delivered the 0 ethibond sutures through the abdominal wall at our eight proposed sites using the storz fascial closure device.A central stitch of 2-0 prolene had been placed in the central portion of the mesh to allow for traction.This was delivered through the center of the hernia defect.A hemostat was placed on these sutures.Once all circumferential 0 ethibond sutures were delivered through the abdominal wall, these sutures were tied and cut.The laparoscopic tacking device was then used to circumferentially pack up the mesh around the margin of the mesh repair.Upon completion, there were no flaps of mesh present.There were no spaces left to allow for migration of omentum nor small intestine.The recurrent defect, although massive was completely covered by the mesh, we were quite pleased with the results at this point.We then placed 0 vicryl fascial sutures at all trocar sites for fascia! closure using the storz fascial closure device.All trocars were removed and the abdomen was carefully exsufflated of carbon dioxide.We watched the mesh come to rest in good position at the completion of the case.Our fascial sutures were then tied and cut.The subcutaneous tissue was irrigated and the skin was closed at all incision sites using 4-0 monocryl subcuticular suture.Benzoin and steri-strips were placed on the skin.All sponge and needle counts were correct at the end of the case.The patient tolerated the procedure well and there were no apparent complications.Dr.(b)(6) was present and scrubbed for the entirety of this procedure.The patient was awakened from anesthesia, extubated and transported to the post anesthesia care unit in stable condition.¿ ¿ (b)(6) 2005: (b)(6).[author ni].Or intraop notes: ¿implanted per dr.(b)(6) -- abd (abdomen) - at¿ implant stickers: 1.¿dualmesh biomaterial.Lot: 02862227.Item: 1dlmc204.¿ 2.¿dualmesh biomaterial.Lot: 02850893.Item: 1dlmc204.¿ ¿ (b)(6) 2005: pathology for any specimens removed during the 03/28/05 procedure was not provided.Revision #1, #2, #3 implant #4, #5 preoperative complaints: ¿ (b)(6) 2008: (b)(6), md.Indications: ¿this is a 29-year-old male with a quite unfortunate history of multiple recurrent incisional hernias.He has also returned with multiple episodes of small-bowel obstruction secondary to his incarcerated ventral hernia.This time, he again returns with a small-bowel obstruction and an increasing white count.There is quite concern for a possible ischemic bowel.Therefore, the options were discussed with the patient, as well as the risks to include possible enterotomy, possible mesh infection, possibility of unable to complete the procedure.All his questions, as well as his families (sic) questions were answered preoperatively.¿ revision #1, #2, #3 implant #4, #5 procedure: a ventral incisional hernia repair with gore dualmesh 26 x 34 x 1 mm x2.Small bowel resection with primary anastomosis.A 22 modifier will be added to this case secondary to the difficulty of the reduction of the hernias, as well as the largeness of the hernia and the patient's morbid obesity with a bmi of 57.[implant: gore® dualmesh® biomaterial x 2, 1dlmc08/05537533 and 1dlmc08/05537501, 26cm x 34cm x 1mm thick, oval].Revision #1, #2, #3 implant #4, #5.Date: (b)(6) 2008 [hospitalization (b)(6), 2008] ¿ (b)(6) 2008: (b)(6), md.Operative report.Assistant #1: (b)(6) , md (res).Assistant #2: (b)(6) , md (res).Preoperative diagnosis: incarcerated recurrent incisional hernia with small-bowel obstruction.Postoperative diagnosis: incarcerated recurrent incisional hernia with small-bowel obstruction with questionable ischemic bowel.Anesthesia: general.Estimated blood loss: 300 ml.Specimen: small bowel.¿ procedure: ¿after informed consent was obtained, the patient was taken to the or, placed under general endotracheal anesthesia.He was prepped from his nipples to his mid thighs bilaterally.He was then draped with ioban.An incision was made from just below the xiphoid process to approximately 15 cm down with a 10-blade.Electrocautery was used to go through subcutaneous tissue.The fascia was incised with electrocautery.The peritoneum was entered.There was no evidence of small bowel adhesion at this area.It did appear to be rather virgin tissue.Following this, the anterior abdominal wall was felt and small bowel was lysed from the anterior abdominal wall using blunt and sharp dissection.Our incision was then carried further down caudally until we reached the goretex dualmesh.Dualmesh was then divided carefully as there were two layers of it.First the most posteriorly layer was divided.The area was then checked for any incarcerated bowel.The anterior layer was then divided.This was done until the dualmesh was fully divided.Following this, the inferior defect was identified.There was a large amount of bowel throughout it.In fact, there were multiple areas of hernia sac within the subcu causing narrowing above the hernia sac and possible areas of further obstruction.All these were reduced with a combination of sharp and blunt dissection.Of note, the small bowel at some portions was of the diameter of around 8 cm.This appeared to be chronically dilated.There was also a large amount of edema within the small bowel and surrounding tissue.There was an area of small bowel that did not look healthy, and an incidental enterotomy occurred at this area.This was closed shut with silk suture as a temporary measure to prevent any spillage of succuss.Once the small bowel was fully reduced from these multiple areas, the entire small bowel was checked.He appeared to have adequate length to undergo a small bowel resection.Therefore, the small bowel was dissected from its mesentery at levels of two healthy areas of small bowel.An 80-gta stapler full loads were then brought up.The bowel was then approximated with 2-0 silks.Enterotomies were made in the small bowel.Gia was then inserted through this.Anastomosis was made.Following this, a ta-90 was used to resect the distal aspect of the small bowel completing our anastomosis.Mesentery was then taken down with kellys and vessels were tied with 2-0 silks.Mesentery defect was then closed with 2-0 silks.The anastomosis appeared healthy.At this point, the hernia defect was measured, and an area measured approximately 5 cm beyond all areas of the defect.Of note, the detect in the left mid abdomen was first closed with #1 vicryls.The intent was then to cover the area with gore-tex dualmesh.Two large gore-tex dualmesh's, which were 26 x 34 cm in size and 2 mm thick were brought up.The hernia defect was measured and an outline was done on the 3/4 sheet.The mesh was then cut to this pattern.It was decided to first do the inferior aspect.Eight tacking sutures were placed through the dualmesh.These were #1 prolene.These were then brought through the abdominal wall using the stortz needle suture passer.Once all of them were brought through, they were tied down.At this point, the protak was then used to reinforce and secure the mesh to the anterior abdominal wall.Of note, we had at least a 5 cm overlap from the closest area of the hernia defect.Following this, the superior portion was done similarly using six tacking sutures.The left mid abdominal hernia defect was well covered with at least 4 cm of overlay, as well as the entire incision and hernia defect was covered with at least 4 to 5 cm of overlay.The dualmesh was then tacked on the superior aspect using a protacker.At this point, the two pieces of gore-tex were brought together, first on the corners with u stitches of #1 prolene.A running #1 prolene was then used to bring the two dualmesh's together.At this point, the subcutaneous was attempted to be approximated over the area, as well as some fascia to cover the dualmesh.This was done with #1 vicryl.Pds was used to close the subcu.Staples were used to close the skin.Dr.(b)(6) was present throughout the entire procedure.All sponge and needle counts were correct.The patient was taken to the pacu in stable condition.¿ ¿ (b)(6) 2008: mount carmel.Implant stickers: 1.¿gore® dualmesh® biomaterial.Ref catalogue number: 1dlmc08.Lot: 05537533¿ 2.Gore® dualmesh® biomaterial.Ref catalogue number: 1dlmc08.Lot: 05537501.¿ ¿ (b)(6) 2008: pathology for specimens removed during the (b)(6) 2008 procedure was not provided.Partial explant #2, #3 preoperative complaints: ¿ (b)(6) 2011: (b)(6), md.Indications: ¿the patient is a very pleasant 32-year-old morbidly obese white male who has a long surgical history.He has had multiple ventral incisional hernias repaired both through the laparoscopic and open approaches.His last operation was in 2008, whereby strangulated bowel was identified and a small bowel resection performed in addition to repair of his hernia.The patient has been admitted multiple times in the hospital for recurrent small bowel obstructions due to recurrent ventral incisional hernia.He has a longstanding history of morbid obesity and at one point, weighed almost 500 pounds.Throughout his admission we have encouraged him to lose weight as we knew surgical intervention for these recurrent ventral incisional hernias would have to be performed.The patient has lost over approximately 100 pounds, but unfortunately his hospital admission for partial obstructions have increased infrequency.He has never had an acute abdomen.Elective repair was therefore decided.All risks, benefits, alternative therapies including but not limited to bleeding, infection, injury to adjacent structures, possibility of hernia recurrence, possibility of mesh infection, possibility of future partial small bowel obstructions, possibility of small bowel resection, possibility of remaining on the ventilator after surgery as well as any unforeseen perianesthetic related complications such as heart attack, stroke, pulmonary embolism, or death, were thoroughly discussed with the patient in detail in regard to operative repair.All questions were answered and he was under full understanding and chose to proceed.¿ partial explant #2, #3 procedure: primary repair of recurrent incarcerated ventral incisional hernia x 4.Bilateral component separation.Insertion of biologic mesh (strattice).Insertion of intraoperative drains x3.Umbilectomy.Partial explant #2, #3 date: (b)(6), 2011 [hospitalization (b)(6), 2011] ¿ (b)(6) 2011: (b)(6) , md.Operative report.Assistant #1: (b)(6), md [chief surgical resident].Assistant #2: (b)(6), do [resident].Clinical staff:(b)(6), md.Pre- and postoperative diagnosis: recurrent incarcerated ventral incisional hernia.Anesthesia: general.Estimated blood loss: 200 cc.¿ findings: ¿multiple incisional hernias with chronic scar tissue.Old gore dualmesh identified and meshoma removed on the right side.Biologic overlay is performed with three separate sheets of strattice quilted together.¿ ¿ procedure: ¿on the day above, the patient was brought into the operative suite, laid supine on the operative table whereby general endotracheal anesthesia was successfully induced by dr.(b)(6) next, the abdomen was prepped and draped in the usual sterile fashion utilizing chloraprep.Timeout occurs confirming both the patient as well as the indicated procedure consisting of repair of recurrent ventral incisional hernia.Scd's have been applied bilaterally.Foley catheter has been inserted.Ng tube has been placed by anesthesia.The procedure begins by making a generous midline incision sharply overlying the known hernias from previously radiographic imaging.Subcutaneous tissues are taken down with the usage of electrocautery.We identify fascia in the midline as well as the hernia sacs.We entered the abdominal cavity sharply with metzenbaum scissors.Next, we gradually extend our fascial incision down the midline identifying the hernias as we proceed.Next starting from the patient's left side and in circumferential fashion, we gradually take down the anterior abdominal wall adhesions, of which fortunately there are not a lot, with the usage of both electrocautery and metzenbaum dissection.We do identify 3 hernia areas inferiorly whereby small bowel is reduced without difficulty.On the patient's right side, there are 2 small hernias with chronically incarcerated small bowel loops.Tedious dissection ensues sharply with metzenbaums.No enterotomies are made.We were finally satisfied with reduction of all the hernias and gauge our reconstructive options.The patient¿s rectus muscles and fascial edges have retracted significantly bilaterally.The patient has several layers of gore dualmesh that are identified, which are consistent with his multiple previous laparoscopic hernia repairs.We feel that a component separation will gain adequate mobilization.We do remove a small section of balled up gore mesh sharply.Skin flaps are created overlying the anterior fascia.We dissected bilaterally to nearly the anterior axillary line.Component separation is performed bilaterally as we incise the external oblique fascia just lateral to the rectus abdominis muscle edge.As we pull our edges towards midline, we gained approximately 4 cm bilaterally and this is extremely adequate for the primary closure.Next, we closed the midline fascia and remnant mesh with interrupted 0 ethibond sutures in a figure-of-eight fashion.We obtained a good mobilization through the bilateral component separation.Next, we fashioned an onlay with the biologic mesh.Due to the patient¿s size and the size of the reconstructive efforts, 3 separate pieces of strattice biologic mesh have been quilted together.This is done so in running fashion with a 0 prolene suture.Next, we circumferentially affix the biologic quilt to the patient¿s anterior fascia.We do obtain a good coverage circumferentially and affix bilateral edges lateral to the component separation with good facial adherence.Inferiorly, we are able to palpate the symphysis pubis and place stitches affixed here.This is run circumferentially with 0 prolene suture.We do obtain good stretch on the biologic mesh and are satisfied with repair.We do place a 10 flat blake drain deep to the mesh anteriorly to the fascia to evacuate any possible seroma formation.Next, 2 separate 19 round channel drains are brought in bilaterally inferiorly to collect any fluid that may accumulate anterior to the biologic mesh.Next, we reapproximate the patient¿s skin and subcutaneous tissues and notice an extreme redundancy of these tissues.We do perform an umbilectomy as well as removal of skin and subcutaneous tissue.It is weighed intraoperatively and approximately 3- ½ pounds of removed skin and subcutaneous tissue.We are able to mobilize the new skin edges towards the midline.They are attached in interrupted fashion with 0 vicryl sutures.Occasionally, these stitches are affixed down to the biologic overlay to assist an obliteration of the dead space.Next, the subcutaneous tissues are thoroughly irrigated out.Skin is then closed in the serial fashion with the surgical skin staples.The drains are fixed at the skin level with 2-0 nylon sutures.A surgical dressing is applied.All sponge and needle counts were correct x2 at the end of this case.Dr.Marcus miller was readily available during the entirety of this case.The patient is able to be extubated in the operative suite and is transferred to the post anesthesia care unit in hemodynamically stable condition.¿ pathology for specimens removed during the (b)(6) 2011 procedure was not provided.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute a legal admission by anyone that the product described in this report has any defects or has malfunctioned, as defined from a legal standpoint.These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: conclusion code remains unchanged.It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was worrequired by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.Through gore's investigation and based on the available information there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as no problem detected.It should be noted that the gore® dualmesh® biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ medical records that indicate mesh ¿movement¿ or that the device led to a recurrence may reflect a recurrence as a function of a patient¿s poor tissue quality leading to fascial dehiscence or loss of anchorage of fixation, or may be related to the hernia type, individual patient comorbidities, and technical and procedural aspects of the repair.These factors include but are not limited to, fixation type, mesh shape/sizing used, and defect closure decisions.Additionally, a new, unrelated hernia can occur but may be referred to as a recurrent hernia.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.A portion of the device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Based upon the information received, part of the device remains in the patient and was not available for evaluation.Review of the manufacturing records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.